Case Presentation: A 73-year-old male presented to the ER with right-sided facial droop for 2 days. He had a recent history of multiple insect bites and had noticed a bull’s eye rash about 4 weeks back. He did not have any GI or GU symptoms. No history of recent surgery or trauma. His diet was usual and he did not have polydipsia or polyuria. His only medications were aspirin and atorvastatin. His exam was normal except for a right facial droop with no signs of dehydration or volume overload. His serum sodium was 126 mmol/L, potassium was 4.4 mmol/L, chloride was 90 mmol/L, serum osmolality: 268 mOsm/kg, urine osmolality: 399 mOsm/kg, urine sodium: 107 mmol/L and normal renal function. Lyme IgM and IgG Immunoblot were positive. He was started on oral doxycycline with fluid restriction of 1 L/day and encouraged oral solute intake. His sodium only increased by 2 units the next day so he was then started on oral salt tablets which increased his sodium to 132 mmol/L. He completed a 28 day course doxycycline with resolution of his facial palsy within few weeks and his serum sodium normalized without any additional supplement.
Discussion: SIADH is a cause of isovolemic hypotonic hyponatremia and is associated with a number of malignancies, pulmonary and nervous system disorders, can be drug-related or other causes. Although CNS infections have been associated with SIADH there have been only a few case reports on association of CNS Lyme disease and SIADH. Lyme disease is a tick-borne illness caused by Borrelia species which can involve multiple organ systems but SIADH in Lyme disease is not common especially with involvement of only the PNS. This patient had serum and urine studies suggestive of SIADH in the setting of facial nerve palsy from Lyme disease which had to be treated with oral salt tablets when fluid restriction did not help. SIADH resolved after treatment of Lyme with antibiotic.
Conclusions: Lyme disease involving the PNS can cause hyponatremia due to SIADH which resolves once the infection is treated with antibiotics.